FAILURE TO PROPERLY TREAT EXTRAVASATION OF DOXORUBICIN (Adriamycin)
By: Anthony H. Gair;
New York medical malpractice attorney elaborates on the extravasation of intravenously administered chemotherapeutic agents into the subcutaneous tissue of cancer patients undergoing chemotherapy is a known risk of treatment. The potential gravity of injury caused by extravasation is dependent upon the type of drug which extravasates. The most destructive extravasation injuries are those caused by anti-tumor drugs which bind to deoxyribonucleic acid (DNA), such as Doxorubicin, (Adriamycin) which has been a primary part of chemotherapeutic regimes since the late 1960’s. Extravasation of chemotherapeutic agents which bind to nucleic acids can lead to a prolonged course of injury. The most clinical experience has been derived from the extravasation of Doxorubicin. Rudolph, R, Larson, D. Etiology and Treatment of Chemotherapeutic Agent Extravasation Injuries: A Review. J. Clin. Oncol, 1987; 5:1116-1126. Doxorubicin causes severe progressive tissue necrosis that may involve muscles and tendons. Since no specific antidote has been developed, the recommended treatment of Doxorubicin extravasation is early excission of all infiltrated tissue. Dahlstrom, KK, Chenoufi, HL, Daujard, S. Fluorescene microscopic demonstration and demarcation of Doxorubicin extravasation. Experimental and Clinical studies. Cancer, 1990 Apr. 15; 65(8): 1722-1726.